Advertisement

Recent Results on the Size of Critical Sets

  • Dorin Andrica
  • Cornel Pintea
Chapter

Abstract

In the first part of this survey we review some special cases of \({\varphi }_{\mathcal{F}}\)-category of a pair (M, N) of manifolds such as φ-category, Morse-Smale characteristic, and Morse-Smale characteristic for circular functions. Section 2 presents examples of pairs with finite φ, and Sect. 3 provides lower estimates for the size of the critical sets in terms of topological dimension. We employ the cardinality when the manifolds admit maps with finitely many critical points and the topological dimension when no such maps exist.

Keywords

Fundamental Group Boundary Component Hyperbolic Surface Critical Orbit Zero Codimension 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Notes

Acknowledgements

The first author would like to express all his thanks to Professor Themistocles M. Rassias for the strong encouraging to prepare this survey.

The first author is partially supported by the King Saud University D.S.F.P. Program

References

  1. 1.
    D. Andrica, Critical Point Theory and Some Applications (Cluj University Press, Cluj-Napoca, 2005)Google Scholar
  2. 2.
    D. Andrica, L. Funar, On smooth maps with finitely many critical points. J. Lond. Math. Soc. 69(2), 783–800 (2004)Google Scholar
  3. 3.
    D. Andrica, L. Funar, On smooth maps with finitely many critical points: addendum. J. Lond. Math. Soc. 73(2), 231–236 (2006)Google Scholar
  4. 4.
    D. Andrica, L. Funar, E.A. Kudryavtseva, The minimal number of critical points of maps between surfaces. Russ. J. Math. Phys. 16(3), 363–370 (2009)Google Scholar
  5. 5.
    P.L. Antonelli, Differentiable Montgomery-Samelson fiberings withfinite singular sets. Can. J. Math. 21, 1489–1495 (1969)Google Scholar
  6. 6.
    Z.M. Balogh, C. Pintea, H. Rohner, Size of tangencies to non-involutive distributions. Preprint (2010)Google Scholar
  7. 7.
    S.A. Bogatyi, D.L. Gonçalves, E.A. Kudryavtseva, H. Zieschang, Realization of primitive branched coverings over closed surfaces following the Hurwitz approach. Cent. Eur. J. Math. 1, 184–197 (2003)Google Scholar
  8. 8.
    S.A. Bogatyi, D.L. Gonçalves, E.A. Kudryavtseva, H. Zieschang, Realization of primitive branched coverings over closed surfaces, in Advances in Topological Quantum Field Theory ed. by JM Bryden. NATO Science Series II, Mathematics Physics and Chemistry, vol. 179 (Kluwer, Dordrecht, 2004), pp. 297–316Google Scholar
  9. 9.
    G. Cicortaş, C. Pintea, G. Ţopan, Isomorphic homotopy groups of certain regular sets and their images. Topol. Appl. 157, 635–642 (2010)Google Scholar
  10. 10.
    P.T. Church, Factorization of differentiable maps with branch set dimension at most n-3. Trans. Am. Math. Soc. 115, 370–387 (1965)Google Scholar
  11. 11.
    P.T. Church, Differentiable monotone maps on manifolds. Trans. Am. Math. Soc. 128(2), 185–205 (1967)Google Scholar
  12. 12.
    P.T. Church, J.G. Timourian, Differentiable maps with 0-dimensional critical set, I. Pac. J. Math. 41(3), 615–629 (1972)Google Scholar
  13. 13.
    L. Funar, Global classification of isolated singularities in dimensions (4, 3) and (8, 5), arXiv:0911.3517v2 [math.GT] 16 Sep 2010Google Scholar
  14. 14.
    L. Funar, C. Pintea, P. Zhang, Examples of smooth maps with finitely many critical points in dimensions (4, 3), (8, 5) and (16, 9). Proc. Am. Math. Soc. 138(1), 355–365 (2010)Google Scholar
  15. 15.
    A. Hatcher, Algebraic Topology (Cambridge University Press, Cambridge/New York, 2002)Google Scholar
  16. 16.
    W. Hurewicz, H. Wallman, Dimension Theory (Princeton University Press, Princeton, 1948)Google Scholar
  17. 17.
    J.W. Milnor, Topology from the Differentiable Viewpoint (University Press of Virginia, Charlottesville, 1965)Google Scholar
  18. 18.
    C. Pintea, Continuous mappings with an infinite number of topologically critical points. Ann. Polonici Math. 67, 87–93 (1997)Google Scholar
  19. 19.
    C. Pintea, The size of some critical sets by means of dimension and algebraic φ-category. Topol. Method Nonlinear Anal. 35, 395–407 (2010)Google Scholar
  20. 20.
    C. Pintea, Smooth mappings with higher dimensional critical sets. Can. Math. Bull. 53, 542–549 (2010)Google Scholar
  21. 21.
    G.M. Rassias, On the non-gegenerate critical points of differentiable functions. Tamkang J. Math. 10, 67–73 (1979)Google Scholar
  22. 22.
    G.M. Rassias, On the Morse-Smale characteristic of a differentiable manifold. Bull. Aust. Math. Soc. 20(2), 281–283 (1979)Google Scholar
  23. 23.
    A. Sard, The measure of the critical values of differentiable maps. Bull. Am. Math. Soc. 48, 883–890 (1942)Google Scholar
  24. 24.
    G.B. Shabat, V.A. Voevodsky, Drawing curves over number fields, in Grothendieck Festschrift, vol. 3, ed. by P. Cartier. Progress in Mathematics, vol. 88 (Birkhäuser, Boston/Berlin, 1990), pp. 199–227Google Scholar
  25. 25.
    V.V. Sharko, Functions on Manifolds: Algebraic and Topological Aspects. Translations of Mathematical Monographs, vol. 131 (American Mathematical Society, Providence, 1993)Google Scholar
  26. 26.
    S. Smale, An infinite dimensional version of Sard’s theorem. Am. J. Math. 87(4), 861–866 (1965)Google Scholar
  27. 27.
    T. Tao, Poincaré’s Legacies, Part II (American Mathematical Society, Providence, 2009)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  1. 1.College of ScienceKing Saud UniversityRiyadhSaudi Arabia
  2. 2.Department of Mathematics and Computer ScienceBabeş-Bolyai UniversityCluj-NapocaRomania

Personalised recommendations